Nebraska, 2013

Hail and Damaging Winds in Nebraska, August 5, 2013

August 5, 2013 · NWS LBF · 7 events in 3 counties and zones

Isolated thunderstorms developed from North Platte to Imperial to produce large hail and damaging winds. 75 inches in diameter fell with wind damage reported east of North Platte.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$80,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated thunderstorms developed from North Platte to Imperial to produce large hail and damaging winds. Hail to 1.75 inches in diameter fell with wind damage reported east of North Platte.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 5, 2:53 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 5, 2:53 PM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
353 PM CDT MON AUG 5 2013

.SYNOPSIS...
THE DEEP HUDSON BAY LOW WILL SEND A LOBE OF ENERGY THROUGH THE NRN
PLAINS WHICH SHOULD BE TO PRODUCE STORM DEVELOPMENT ACROSS THE
CNTL PLAINS TONIGHT AND TUESDAY. THEREAFTER THE UPPER LOW SHIFTS
EAST TOWARD THE CANADIAN MARITIMES AND SHIFTS THE BEST FORCING FOR
RAINFALL INTO THE OHIO VALLEY. THIS THEN OPENS UP THE FORECAST
AREA TO A MORE SUBTROPICAL INFLUENCE. THIS IS NOTED BY A
SUBTROPICAL DISTURBANCE WHICH WILL PASS THROUGH SRN NEB WEDNESDAY
AND THURSDAY.

&&

.DISCUSSION...

TONIGHT AND TUESDAY...SEVERAL OUTFLOW BOUNDARIES RESIDE LATE THIS
AFTERNOON ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. ONE BOUNDARY
EXTENDS FROM NORTH OF BROKEN BOW WESTWARD TO NORTH OF
OGALLALA...WITH CUMULUS CLOUDS DEVELOPING ALONG THE BOUNDARY.
CONDITIONS ARE VERY UNSTABLE TO THE SOUTH OF THIS BOUNDARY ACROSS
SOUTHWEST NEBRASKA. SHEAR IS MORE THAN ADEQUATE TO SUSTAIN STRONG
AND PERHAPS SEVERE STORMS...SO WILL CONTINUE THE MENTION IN THE
FORECAST FOR THIS EVENING ACROSS WESTERN AND SOUTHWEST NEBRASKA
INVOF THE AFOREMENTIONED BOUNDARY. OTHER STORMS MAY DEVELOP ALONG
THE HIGHER TERRAIN IN WYOMING AND MOVE EAST-SOUTHEAST INTO WESTERN
AND NORTH CENTRAL NEBRASKA THIS EVENING AND OVERNIGHT. WILL RAISE
CHANCES FOR RAIN JUST A BIT ACROSS NORTHERN NEBRASKA TO ACCOUNT
FOR THIS SCENARIO.

TUESDAY A COLD FRONT WILL MAKE IT/S WAY SOUTHEAST INTO THE AREA.
TIMING LOOKS FAVORABLE FOR T-STORM DEVELOPMENT ALONG THE
FRONT...ESPECIALLY ALONG A LINE FROM VALENTINE TO OGALLALA AND
POINTS SOUTHEAST. OTHERWISE ANOTHER WARM AND MUGGY DAY...WITH HIGHS
IN THE 80S TO NEAR 90 DEGREES.

TUESDAY NIGHT THROUGH THURSDAY...
THE MODEL CONSENSUS IS HOLDING MOST OF TUESDAYS CONVECTION EAST OF
THE FCST AREA AS A RESULT OF THE FRONTAL LOCATION. ANOTHER MCS IS
EXPECTED TO MOVE THROUGH THE MISSOURI BASIN TONIGHT WHICH IN
ADDITION TO THE CONVECTION ELSEWHERE...SHOULD HELP DRIVE THE COLD
FRONT AND FOCUS FOR STORM DEVELOPMENT FARTHER SOUTH AND EAST. THUS
OUR RAIN CHANCES TUESDAY EVENING ARE ISOLATED TO SCATTERED AND THAT
MIGHT BE GENEROUS.

ANOTHER CHANCE OF RAIN DEVELOPS WEDNESDAY THROUGH THURSDAY
MORNING. THE MODELS ARE TAKING A SUBTROPICAL DISTURBANCE...CURRENTLY
ACROSS NRN OLD MEXICO AND ARIZONA...NORTH THROUGH THE CNTL ROCKIES
AND THEN EAST THRU NERN COLO...KS AND SWRN NEB. CHC POPS ARE IN
PLACE...MAINLY SOUTH OF INTERSTATE 80. THINGS COULD GET INTERESTING
IF THE SRN DISTURBANCE IS ABLE TO PHASE WITH A NRN STREAM. THIS
WOULD CAUSE THE SYSTEM TO LIFT FARTHER NORTH AND PRODUCE HEAVIER
RAINFALL ACROSS THE FCST AREA. THE NAM WAS SHOWING FOR A FEW MODEL
RUNS BUT HAS FALLING IN LINE WITH THE  CONSENSUS WHICH SHOWS SOME
PRETTY GOOD RAIN ACROSS SRN NEB LATE WEDNESDAY NIGHT AND THURSDAY.
THE 12Z GFS ENSEMBLE HOWEVER SHOWS A GOOD RAIN CHANCE ALONG AND
SOUTH OF INTERSTATE 80 THROUGH SCNTL NEB.

HIGHS IN THE UPPER 70S TO MOSTLY LOWER 80S ARE EXPECTED WEDNESDAY
AND THURSDAY WITH LOWS IN THE 50S TO AROUND 60. A PIECE OF THE VERY
COOL SFC HIGH PRESSURE SYSTEM ACROSS NRN CANADA WILL DROP SOUTH
THROUGH THE UPPER MIDWEST AND GET DRAWN WEST THROUGH THE FCST AREA
BY A NEW SFC LOW PRESSURE SYSTEM FORMING ACROSS THE NRN HIGH PLAINS.
THIS LOW WILL MOVE INTO SOUTH DAKOTA THURSDAY MORNING AND THE
ATTENDANT 700MB WARM FRONT COULD PERHAPS DRAW SOME OF THE CONVECTION
FROM THE KANSAS SYSTEM INTO NCNTL NEB. SEVERAL OF THE MODELS
INCLUDING THE 00Z GFS ENSEMBLE SHOW A CLOSED 700 MB FORMING ACROSS
THE CORNER OF SW NEB THURSDAY MORNING. GIVEN THE MOISTURE
ALOFT...THIS COULD BE A VERY GOOD SIGNAL FOR RAINFALL.

THURSDAY NIGHT THROUGH MONDAY...COLLECTIVELY...THE MODELS ARE DRIER
TODAY FORECASTING AROUND 1/2 INCH OF RAINFALL. A STATIONARY FRONT
WILL STILL SET UP FROM KANSAS NORTHWEST UP THE HIGH PLAINS. THE 12Z
GFS ENSEMBLE SHOWS A NICE RAIN EVENT COVERING SRN NEB THURSDAY WITH
THE SUBTROPICAL DISTURBANCE BUT THEN GOES SILENT FRIDAY AND BEYOND.
THE ECM SHOWS THE WESTERLIES WILL CONTINUE TO PIPE SUBTROPICAL
MOISTURE THROUGH THE CNTL PLAINS. THE UPPER LEVEL FLOW AT 500 MB
CONTINUES BLOCKED AND MOSTLY UNCHANGED WHILE THE 300 MB FLOW TAKES A
MORE SUBTROPICAL ROUTE THROUGH NEB WHICH SHOULD FAVOR A WETTER
PATTERN THAN INDICATED. EVEN HPC HAS TURNED OFF THE MONSOON ACROSS
KS AND OPENED IT UP FARTHER EAST ACROSS THE OHIO VALLEY. IT LOOKS
LIKE THE SUBTLE SHIFT EAST IN THE HUDSON BAY LOW TOWARD THE
MARITIMES HAS MOVED THE NRN STREAM 300 MB JET EAST AND TAKEN THE
BEST FORCING AWAY FROM THE PLAINS. THUS WE WOULD LIKELY SEE DIURNAL
FORCING OFF THE FRONT RANGE...BLACK HILLS AND SNOWY RANGE FOR STORM
DEVELOPMENT. THE FORECAST USES MOSTLY ISOLATED POPS GIVEN THIS
FORCING AND SHOWS A GRADUAL WARMING/MOISTENING TREND ASSOCIATED WITH
THE STATIONARY FRONT DRAPED THROUGH THE PLAINS.

&&

.AVIATION...
SCT TSTMS ARE EXPECTED THIS EVENING AND OVERNIGHT ACROSS WESTERN AND
NORTHERN NEBRASKA...OTHERWISE VFR CONDITIONS ARE EXPECTED OUTSIDE OF
ANY TSTM ACTIVITY. SFC WINDS WILL BE LIGHT...GENERALLY FROM THE EAST
TO SOUTHEAST AT 10 KTS OR LESS...HOWEVER ERRATIC AND GUSTY WINDS
LIKELY AROUND ANY TSTM.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...TAYLOR
LONG TERM...CDC
AVIATION....TAYLOR
Hazardous weather outlook, Aug 5, 10:48 AM CST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1148 AM CDT MON AUG 5 2013

NEZ004>010-022>029-035>038-056>059-069>071-094-061700-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
1148 AM CDT MON AUG 5 2013 /1048 AM MDT MON AUG 5 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS NEARLY ALL OF WESTERN AND CENTRAL NEBRASKA.
THUNDERSTORMS MAY DEVELOP NEAR A WARM FRONT ACROSS SOUTHWEST
NEBRASKA LATE THIS AFTERNOON. OTHER STORMS ARE EXPECTED TO MOVE
SOUTHEAST INTO THE AREA THIS EVENING FROM THE HIGHER TERRAIN TO
THE WEST. SOME OF THE STORMS COULD BE SEVERE...WITH LARGE HAIL
AND DAMAGING WIND GUSTS THE MAIN CONCERNS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AND
TUESDAY NIGHT IN CENTRAL AND NORTH CENTRAL NEBRASKA.
THUNDERSTORMS
ARE EXPECTED TO DEVELOP DURING THE AFTERNOON AS A COLD FRONT DROPS
SOUTH INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING
ACROSS PORTIONS OF WESTERN AND CENTRAL NEBRASKA.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

TAYLOR

In the hours before

Special weather statement, Aug 5, 3:50 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
450 PM CDT MON AUG 5 2013

NEZ059-070-071-052230-
FRONTIER NE-HAYES NE-LINCOLN NE-
450 PM CDT MON AUG 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LINCOLN...NORTHEASTERN
HAYES AND NORTHWESTERN FRONTIER COUNTIES UNTIL 530 PM CDT...

AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTH OF DICKENS...OR 13 MILES NORTH OF
HAYES CENTER...MOVING SOUTHEAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MARENGO...
  HAYES CENTER STATE WILDLIFE MANAGEMENT AREA...

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 48 AND 51.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CDC
Special weather statement, Aug 5, 4:33 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
533 PM CDT MON AUG 5 2013

NEZ038-052315-
CUSTER NE-
533 PM CDT MON AUG 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CUSTER COUNTY UNTIL 615
PM CDT...

AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF CALLAWAY...OR 18 MILES
SOUTHEAST OF ARNOLD...MOVING NORTHWEST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF WESTERN CUSTER COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CDC
Special weather statement, Aug 5, 4:35 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
535 PM CDT MON AUG 5 2013

NEZ059-052315-
LINCOLN NE-
535 PM CDT MON AUG 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LINCOLN COUNTY UNTIL 615
PM CDT...

AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES WEST OF WELLFLEET...OR 19 MILES NORTHWEST
OF CURTIS...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WELLFLEET...

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 52 AND 66.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CDC
Special weather statement, Aug 5, 4:42 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
542 PM CDT MON AUG 5 2013

NEZ070-052330-
HAYES NE-
542 PM CDT MON AUG 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAYES COUNTY UNTIL
630 PM CDT...

AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF HAYES CENTER...MOVING EAST AT 10
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HAYES CENTER STATE WILDLIFE MANAGEMENT AREA...
  MARENGO...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

COLE

The radar

The North Platte radar (KLNX), 128 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Lincoln

When
August 5, 4:50 PM CST
Where
Lincoln County, 4.15 mi N of Wellfleet
Measured
1 in hail
Reported by
Public
Coordinates
40.810, -100.730

Hail, Hayes

When
August 5, 5:20 PM CST
Where
Hayes County, 2.51 mi WNW of Hayes Center
Measured
1.75 in hail
Crop damage
$80,000
Reported by
Public
Coordinates
40.540, -101.060

Hail damaged corn field with ground covered by from the hail.

Hail, Hayes

When
August 5, 5:40 PM CST
Where
Hayes County, 5.48 mi ENE of Hamlet
Measured
1 in hail
Reported by
Public
Coordinates
40.420, -101.140

Hail, Chase

When
August 5, 4:55 PM MST
Where
Chase County, 7.6 mi N of Wauneta
Measured
1 in hail
Reported by
Public
Coordinates
40.530, -101.370

Hail, Hayes

When
August 5, 6:25 PM CST
Where
Hayes County, 4.21 mi W of Hamlet
Measured
1 in hail
Reported by
Public
Coordinates
40.380, -101.310

Thunderstorm Wind, Lincoln

When
August 5, 7:38 PM CST
Where
Lincoln County, 2.08 mi SE of North Platte
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.130, -100.750

Large tree branches reported down across Highway 30 just west of the airport.

Thunderstorm Wind, Lincoln

When
August 5, 7:42 PM CST
Where
Lincoln County, 1.56 mi W of (Lbf)bird Fld North
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
41.130, -100.710

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473076, 473077, 473078, 473079, 473080, 473081, 473082.